Texas, 2018

Flash Flooding and Flooding in Texas, October 15 to 28, 2018

October 15 to 28, 2018 · NWS EWX · 22 events in 7 counties and zones

A cold front moved into a very moist atmosphere and generated showers and thunderstorms some of which produced heavy rain that led to flash flooding. 27 inches at Castell in Llano County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$111 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a very moist atmosphere and generated showers and thunderstorms some of which produced heavy rain that led to flash flooding. Rainfall totals during this episode included 8.40 inches at Mountain Home in Kerr County, 6.26 inches at Llano, and 9.27 inches at Castell in Llano County. This widespread rainfall created a massive flood along the Llano River and its nearby creeks. The flood waters went into the Colorado River and produced lake flooding on Lake LBJ, Lake Marble Falls, and Lake Travis where hundreds of homes were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 15, 12:02 PM CST, 0 minutes earlier.

Area forecast discussion, Oct 15, 12:02 PM CST, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
102 PM CDT Mon Oct 15 2018

.AVIATION...
/TAFS 18Z/
MVFR and IFR cigs will be dominating the area terminals for the rest
of today into Tuesday. IFR vsbys are possible as showers or
thunderstorms move across the I-35 airports this afternoon and
evening. Shower activity is expected through late tonight continuing
into Tuesday morning with IFR cigs anticipated through the period.
Northerly winds 10 to 20 knots with gusts up to 30 knots will be
possible through this evening with higher gusts expected during
shower/storm activity. Winds will come down a bit late this evening
and continuing through Tuesday morning, however, they will range from
10 to 10 knots overnight.

For KDRT, MVFR conditions are expected to dominate through the
forecast period. It will be breezy for much of the period with winds
ranging from 15 to 20 knots and gusts up to 30 knots.

&&

.PREV DISCUSSION... /ISSUED 637 AM CDT Mon Oct 15 2018/

UPDATE...
See below for the 12z aviation discussion...

AVIATION...
Widespread showers and isolated thunderstorms are ongoing across the
region this morning in the wake of the passing cold front earlier
this morning. This should continue through the rest of the morning
hours and into the early afternoon at all sites. Went ahead and
dropped prevailing SHRA at AUS/SAT/SSF at 20z this afternoon in
favor of VCSH as confidence in exact timing and location of showers
declines. Have kept prevailing SHRA at DRT through the entire TAF
period where confidence is a bit higher. Locally heavy rainfall may
briefly drop visibilities to as low as less than 1 SM. CIGs should
remain low end MVFR (around 1000 to 1500 feet) throughout the entire
TAF period, but could briefly drop to IFR at times. Winds will remain
out of the north with sustained winds in the 15 to 20 knot ballpark
with gusts in the 25 to 30 knot ballpark.

PREV DISCUSSION... /ISSUED 410 AM CDT Mon Oct 15 2018/

SHORT TERM (Today through Tuesday)...
Strong cold front along an Eagle Pass to San Antonio to La Grange
line will sweep across the remainder of South Central Texas by
sunrise. Meanwhile, an upper level trough will deepen across the
southwestern states/northwestern Mexico with the right entrance
region of upper level jet overhead. Showers and mainly isolated
thunderstorms are ongoing along and behind the front with an area of
moderate to heavy rains moving east from the Rio Grande associated
with an 850 MB boundary. Expect this area to continue to track east
this morning into afternoon when the boundary will stall across the
Hill Country into Central Texas and have maintained the Flash Flood
Watch for our western half through early this evening. 1 to 3 inches
of rain are expected with isolated spots of 4 to 6 inches possible.
The passage of the front with a cold air depth of 5K feet has
undercut the instability and shear resulting in a rapidly ending
potential for strong to severe storms. However, cannot rule out some
small hail early this morning due to elevated CAPE. Strong cold
advection will continue behind the front today with temperatures
steady or slowly falling as thick cloud cover and rains inhibit
sufficient insolation. The upper trough remains out west tonight into
Tuesday with a stalled 850 MB boundary over the Edwards Plateau,
Hill Country, and Central Texas as the front has moved well off the
coast and south into Mexico. The position of the jet and 850 MB
boundary, as well as, weak mid level impulses result in isentropic
lift keeping high POPs going into Tuesday. Cold advection continues
into Tuesday with only a small rise in temperatures possible in the
afternoon due minimal insolation.

LONG TERM (Tuesday Night through Sunday)...
The upper level trough lingers over the southwestern states and
northwestern Mexico for the remainder of this week through next
weekend. The 850 MB boundary lifts north taking the heaviest rains
with it, although, a stronger mid level impulse could bring another
period of heavy rains later this week. Regardless, isentropic lift
will continue chances of rain/showers through next weekend. Weak
elevated instability could allow for very isolated thunderstorms.
Some models show weak ridging building in next weekend which would
lead to a decrease in rain chances. Temperatures will remain well
below normal with small daily temperature ranges due to thick cloud
cover and rain. However, temperatures will slowly warm as the rain
will allow warmer temperatures aloft to modify the cold airmass at
the surface.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              43  48  46  52  50 /  90  80  40  40  40
Austin Bergstrom Intl Airport  43  49  46  53  50 /  90  80  40  30  50
New Braunfels Muni Airport     44  48  46  56  49 /  90  70  40  30  60
Burnet Muni Airport            42  46  43  53  49 /  90  90  50  50  40
Del Rio Intl Airport           42  48  45  52  49 /  90  70  60  60  40
Georgetown Muni Airport        42  47  45  51  49 / 100  90  50  40  30
Hondo Muni Airport             45  49  47  57  50 /  90  70  50  40  60
San Marcos Muni Airport        44  48  47  53  50 /  90  80  40  30  60
La Grange - Fayette Regional   48  51  49  56  52 /  70  70  30  30  50
San Antonio Intl Airport       45  48  47  54  50 /  90  70  40  30  60
Stinson Muni Airport           46  49  48  56  51 /  90  70  40  30  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for Bandera-Blanco-
Burnet-Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Maverick-Medina-
Real-Uvalde-Val Verde-Zavala.

&&

Aviation...17
Short-Term/Long-Term...Platt
Public Service/Data Collection...33
Hazardous weather outlook, Oct 15, 3:12 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
412 AM CDT Mon Oct 15 2018

TXZ171>173-183>194-202>209-217>225-228-160915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
412 AM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Locally heavy rainfall is possible today. A Flash Flood Watch is
in effect through 7 pm Monday evening for areas along and west of
Interstate 35. 1 to 3 inches of rain is possible with isolated
areas receiving up to 4 to 6 inches across the Flash Flood Watch
area.

The strong cold front will bring a drastic change in
temperatures today. Widespread wind chill indices in the 40s are
expected with indices dropping as low as the low 30s in the Hill
Country.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

While the heavy rain threat shifts further north into central and
north central Texas for Tuesday, there is still a slight chance
for some locally heavy rainfall.

Cooler temperatures and wind chill values will continue for
Tuesday and Wednesday.

High confidence for rainfall returns to the forecast for Thursday.
Locally heavy rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Laughlin AFB radar (KDFX), 63 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

19 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Edwards

When
October 15, 12:02 PM CST to 1:15 PM CST
Where
Edwards County, 4.84 mi N of Barksdale to 5.15 mi N of Barksdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.790, -100.022

Thunderstorms produced heavy rain that led to flash flooding closing RR 335 along the Nueces River north of Barksdale.

Flash Flood, Real

When
October 15, 12:02 PM CST to 1:15 PM CST
Where
Real County, 9.75 mi S of Vance to 10.2 mi S of Vance
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.680, -100.020

Thunderstorms produced heavy rain that led to flash flooding closing Hwy 55 along the Nueces River north of Camp Wood.

Flash Flood, Llano

When
October 15, 6:48 PM CST to 11:30 PM CST
Where
Llano County, 4.67 mi SSW of Valley Spgs to 5.98 mi SW of Valley Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.785, -98.820

Thunderstorms produced heavy rain that led to flash flooding closing multiple roads around the county including CR 404.

Flash Flood, Llano

When
October 15, 6:48 PM CST to 11:30 PM CST
Where
Llano County, 6.82 mi N of Castell to 3.71 mi S of Field Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.798, -98.964

Thunderstorms produced heavy rain that led to flash flooding closing multiple roads around the county including CR 405.

Flash Flood, Llano

When
October 15, 6:48 PM CST to 11:30 PM CST
Where
Llano County, 0.84 mi NW of Valley Spgs to 1 mi NNW of Valley Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.859, -98.809

Thunderstorms produced heavy rain that led to flash flooding closing multiple roads around the county including CR 408.

Flash Flood, Llano

When
October 15, 6:55 PM CST to 11:30 PM CST
Where
Llano County, 4.38 mi ENE of Valley Spgs to 4.19 mi ENE of Valley Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.870, -98.730

Thunderstorms produced heavy rain that led to flash flooding washing out CR 414 at Pecan Creek east of Valley Spring.

Flash Flood, Gillespie

When
October 15, 7:00 PM CST to 11:30 PM CST
Where
Gillespie County, 0.92 mi E of Doss to 1.65 mi SW of Doss
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.450, -99.115

Thunderstorms produced heavy rain that led to flash flooding closing RM 648 and RM 783 around Doss.

Flash Flood, Gillespie

When
October 15, 7:00 PM CST to 11:30 PM CST
Where
Gillespie County, 1.99 mi WSW of Morris Ranch to 3.61 mi NNW of Morris Ranch
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.213, -99.032

Thunderstorms produced heavy rain that led to flash flooding closing FM 2093 along the Pedernales River.

Flash Flood, Real

When
October 15, 9:16 PM CST to October 16, 1:30 AM CST
Where
Real County, 12.18 mi S of Vance to 12.61 mi S of Vance
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.645, -100.019

Thunderstorms produced heavy rain that led to flash flooding closing Hwy 55 south of Camp Wood and RM 337 east of town.

Flash Flood, Real

When
October 15, 9:16 PM CST to October 16, 1:30 AM CST
Where
Real County, 14.93 mi NNW of Prade Ranch to 13.58 mi NW of Prade Ranch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.063, -99.882

Thunderstorms produced heavy rain that led to flash flooding closing Hwy 41 across the northern part of the county.

Flash Flood, Burnet

When
October 15, 9:38 PM CST to 11:30 PM CST
Where
Burnet County, 8.93 mi WNW of Fariland to 7.61 mi WNW of Fariland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.669, -98.423

Thunderstorms produced heavy rain that led to flash flooding closing RM 2342 along the Colorado River south of Lake Buchanan.

Flash Flood, Burnet

When
October 15, 9:38 PM CST to 11:30 PM CST
Where
Burnet County, 3.31 mi WSW of Burnet Craddock Arpt to 7.57 mi W of Burnet Craddock Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.730, -98.280

Thunderstorms produced heavy rain that led to flash flooding closing CR 116/FM 3509 east of Inks Lake State Park.

Flash Flood, Gillespie

When
October 15, 9:41 PM CST to 11:45 PM CST
Where
Gillespie County, 2.76 mi ESE of Willow City to 3.08 mi ESE of Willow City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.380, -98.660

Thunderstorms produced heavy rain that led to flash flooding closing RM 1631 and RM 1323 east of Willow City.

Flash Flood, Llano

When
October 16, 1:50 AM CST to 2:30 AM CST
Where
Llano County, 2.83 mi SSW of Llano to 3.23 mi WSW of Llano
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.710, -98.680

Thunderstorms produced heavy rain that led to flash flooding closing multiple roads in and around Llano.

Flash Flood, Kerr

When
October 16, 3:14 AM CST to 4:30 AM CST
Where
Kerr County, 9.05 mi SW of Mountain Home Arpt to 4.19 mi WSW of Hunt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.140, -99.570

Thunderstorms produced heavy rain that led to flash flooding closing multiple roads across western Kerr County.

Flash Flood, Llano

When
October 16, 4:00 AM CST to 12:00 PM CST
Where
Llano County, 4.26 mi W of Llano to 2.89 mi WSW of Llano
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
30.761, -98.741

Heavy rain caused an extensive rise in area creeks and rivers, pushing the Llano River to near 40 feet at the USGS river gauge in Llano. This is the 2nd highest ever recorded height on the river in the city of Llano. Flow peaked out about 285,000 CFS around 730 AM that morning nearly coming up to the level of the Highway 16 (Ford St.) bridge in town. Several homes were flooded along the river with damage to the area parks as well. A 58 year old woman lost her life in her vehicle as she was trying to get to work in town near West Sandstone and Flag Street. Time when she entered the water is unknown but is estimated around 5 AM that morning. Phone and internet service went down as the high water flow washed away phone lines underneath the Llano River Bridge. Damage in the city of Llano will likely surpass 1 million dollars.

Flood, Burnet

When
October 16, 6:00 AM CST to October 17, 12:00 AM CST
Where
Burnet County, 6.06 mi NNW of Marble Falls Arpt to 4.12 mi NNW of Marble Falls Arpt
Cause
Heavy Rain
Property damage
$30 million
Reported by
Emergency Manager
Coordinates
30.615, -98.395

Heavy rain mainly west of Burnet County and lakes LBJ and Marble Falls, caused rapid rises on the Colorado River. Several hundred thousand CFS of flood water entered Lake LBJ near Kingsland (where the Llano River enters the lake), with flood waters flowing down the Colorado River into Lake Marble Falls. Lake LBJ and Marble Falls rose rapidly, flooding homes and some businesses. While the lake only rose a few feet at Wirtz Dam, farther upstream on Lake LBJ near Kingsland, Granite Shoals, Highland Haven, and Cottonwood shores, rapid rises on the Lake caused many homes to flood. Lake LBJ started to rise in the predawn hours and continued high through the day. Downstream of Wirtz dam is Lake Marble Falls which saw a 15 feet rise in less than 12 hours. Evacuation notices were sent out near the Lake on the morning of Oct 16. For the above mentioned communities, estimates of damage include 17 homes destroyed, 168 with Major damage, 64 homes with Minor Damage, and 31 homes that were affected. As of this writing, early and ongoing flood insurance payouts totaled over 11 million dollars so far along with roughly 7 million spend on debris removal and 2 million dollars worth of damage to the Marble Falls water treatment plant. Additional flood repairs to homes should easily surpass an additional 10-15 million dollars when you total the several hundred homes impacted. It is estimated that total losses in Burnet County and Lakes LBJ and Marble Falls could surpass 30 million dollars.

Flood, Llano

When
October 16, 6:00 AM CST to October 17, 12:00 AM CST
Where
Llano County, 1.32 mi NNW of Kingsland Williamsar to 3.63 mi ESE of Granite Shoals Lake
Cause
Heavy Rain
Property damage
$50 million
Reported by
Emergency Manager
Coordinates
30.697, -98.429

Heavy rain across Llano County and points west produced a large flash flood on the Llano River. The flash flood emptied into Lake LBJ at Kingland, causing water to back up in the lake and flood areas as early as 7 am north of Kingland. Many homes along the canals had 4-6 feet of water in them. Many homes along Lake LBJ in Kingsland flooded, as well as areas down the lake at Sunrise Beach and Horseshoe Bay. Lake LBJ started to rise in the predawn hours and continued high through the day. In Llano County, preliminary damage assessments show estimates of 38 homes destroyed, 494 with Major damage, 140 with minor damage, and 49 that were affected. A few businesses also took on water. The FM 2900 highway bridge was destroyed with a total replacement cost estimated to be 20 million dollars. As of this writing, over 8 million has been paid out to Flood insurance claims with much more to likely come. Infrastructure loses including debris removal should surpass 12 million dollars. Home damage could easily be estimated at an additional 15 to 20 million dollars. As of this writing will place a damage estimate of 50 million although numbers could exceed this.

Flash Flood, Llano

When
October 16, 6:15 AM CST to 8:30 PM CST
Where
Llano County, 6.33 mi S of Valley Spgs to 6.62 mi SSW of Valley Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.760, -98.820

Thunderstorms produced heavy rain that led to flash flooding closing Hwy 29 along San Fernando Creek along with many other roads across the western half of the county.

Flash Flood, Llano

When
October 16, 8:30 AM CST to 8:30 PM CST
Where
Llano County, 1.78 mi W of Kingsland to 1.33 mi WSW of Kingsland
Cause
Heavy Rain
Property damage
$20 million
Reported by
Broadcast Media
Coordinates
30.650, -98.450

Heavy rain overnight produced flash flooding that washed away the FM 2900 bridge across the Llano River in Kingsland. A body was recovered near Kingsland and it was determined that this fatality came from a flood in the city of Junction the previous week. Damage to the bridge is estimated at 20 million dollars.

Flood, Travis

When
October 16, 12:00 PM CST to October 28, 12:00 PM CST
Where
Travis County, 2.29 mi W of Austin Lakeway Arpt to 0.99 mi NE of Lago Vista
Cause
Heavy Rain
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
30.352, -98.038

After 5-10 inches of rain fell in the Llano River basin flood waters moved into the Colorado River basin along with heavy rain in the basin. Lake Travis rose into its flood pool (681 feet MSL) on the 16th and eventually rose to 704.3 feet MSL on the 19th. This flood water overwhelmed Austin's water treatment facilities and the city issued a boil water notice on the 22nd. The city and Travis and Williamson Counties distributed bottled water to residents. The Lower Colorado River Authority conducted flood operations opening as many as eight floodgates on Mansfield Dam to reduce the level of the lake. By the 28th the level was sufficiently low to allow the water treatment facilities to operate normally and the boil water notice was lifted. In and around the Lake Travis area there were reportedly nearly 100 homes that experienced Major damage, 76 with Minor damage, and over 200 homes that were Affected. Damage estimates and insured losses are not complete as of this writing but will likely top 10 million dollars. The monetary loss to businesses in Austin with regards to the boil water notice are unknown.

Flash Flood, Burnet

When
October 16, 1:27 PM CST to 8:30 PM CST
Where
Burnet County, 2.07 mi S of Marble Falls to 2.28 mi S of Marble Falls
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.540, -98.270

Thunderstorms produced heavy rain that led to flash flooding closing RM 2147 at Flatrock Creek outside of Marble Falls.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Llano2018-10-1658FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788545, 788547, 788550, 788561, 788562, 788551, 788552, 788563, 788553, 788564, 788554, 788565, 788555, 788556, 788557, 790530, 790894, 790896, 788558, 788559, 789459, 788560.